Alert archive / Wyoming / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 53, NWS Riverton, WY
NWS Riverton, WY issued this severe thunderstorm warning at Jul 8, 2019, 1:44 PM MDT for Big Horn County, Hot Springs County, Park County, Wyoming. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 8, 2019, 1:44 PM MDT (19:44 UTC)
- Expired
- Jul 8, 2019, 2:30 PM MDT
- In force
- 46 min
- Issued by
- NWS Riverton, WY
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Big Horn County, WY, Hot Springs County, WY, Park County, WY
The radar
The Riverton/Lander radar (KRIW), 133 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 8, 1:25 PM MDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 7.7 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3185 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 1:10 PM MDT, 34 minutes earlier.
Area forecast discussion, Jul 8, 1:10 PM MDT, 34 minutes before
Area Forecast Discussion National Weather Service Riverton WY 110 PM MDT Mon Jul 8 2019 .SHORT TERM...This afternoon through Tuesday The pattern that was in place last week, that helped produce the severe weather, will set back up today. An upper level low will move over the PACNW, with a ridge remaining in place over the region. Contrary to the thinking on Sunday, Gulf moisture has spread back to areas east of the Divide this morning. Dewpoints in the 40s and lower 50s have already been observed over all but southwest portions this morning. CAPE values of 1000-1800 J/kg and LI's of -6 will be in place across western and northern portions this afternoon. A cold front associated with the upper low will enter western portions by early afternoon. Strong thunderstorms will be possible along the front, with small hail and strong winds. As the front progresses eastward this afternoon, there could also be enough shear in the Bighorn Basin for isolated tornadoes. Bulk shear of 40 to 50 kts and lapse rates of 7 to 8C/km add to the likelihood of severe storms over western and northern portions. These conditions will partly be due to the front. Thus, large hail, damaging winds and isolated tornadoes will be possible across the north and the west. Locally heavy rain and flash flooding will also be a threat this afternoon, as PW's remain 100 to 150 percent of normal. Isolated to widely scattered thunderstorms will develop this afternoon from NE Sweetwater/NW Carbon County to Natrona and Johnson counties. Dewpoints in the middle 50s to near 60 degrees will be in place in Johnson County. In addition, CAPE values up to 2500 J/kg and light NE winds will be in place. This will be the most likely location for severe storms this afternoon, with the severe threat continuing into the early evening hours. Isolated to widely scattered thunderstorms will be possible in the remaining areas. The thunderstorm threat will diminish by sunset this evening, with isolated to scattered showers remaining likely over northwest portions. These showers will increase in likelihood by sunrise Tuesday morning. This will be due to the upper low moving over southern MT. These showers will spread across the northern half of the forecast area through the morning and into the afternoon. Isolated thunderstorms will be possible in the afternoon. Strong winds will be the main threat, as the upper level wind flow turns northwest. Storms under this pattern tend to be stronger, despite the lack of instability. .LONG TERM...(Tuesday night through Monday) Issued at 106 PM MDT Mon Jul 8 2019 Shower and thunderstorm activity, mainly across the northern half of the region, will diminish late in the evening Tuesday. Gusty winds and small hail are possible with the storms. Strong upper level ridging will build across Wyoming Wednesday and persist through Thursday with the main storm track north in Montana and Canada. This will bring warmer and drier weather for the CWA. Thursday is still looking to be the hottest day of the period, with highs 5 to 10 degrees above average. Thursday could also see isolated shower activity develop as a weak wave transits the pattern. The heat, low humidity, and breezy winds across the south may be enough for elevated fire weather conditions there. The upper high flattens a bit Friday through early next week with a modest westerly mid-level flow over the region. There will be minor waves transiting through the region during the period with periods of weak ridging between. With these waves enough moisture and instability is indicated for diurnal thunderstorms each day. The best chance for convection is over the north and east, with some strong convection possible at times. With the minor disturbances enhancing the activity, some of the convection could linger into the night. && .AVIATION...For the 18Z TAFS through 18Z Tuesday VFR conditions will occur at the terminal sites through the period. A cold front will move into the west and north and progress through much of the area by 06Z Tuesday. Scattered showers and storms will develop over the west and north in the next hour or two. Some storms in these areas will produce hail and wind gusts over 40 knots. Showers and storms over the central and southern portions will be less numerous this afternoon and evening, but they will be capable of producing outflow wind gusts over 40 knots through 06Z Tuesday. Gusty surface wind speeds will be common the area. Storms will end across the area after sunset this evening, with isolated showers remaining possible over northwest portions tonight. These showers will then spread across the north after 12Z Tuesday. && .FIRE WEATHER... Issued AT 106 PM MDT Mon Jul 8 2019 Isolated to scattered showers and thunderstorms will move across much of the area, with the most numerous storms occurring across the north and west. Some storms could be strong to severe, with strong wind gusts and hail. Gusty winds will continue across southern Wyoming and could bring elevated fire behavior. Relative humidity is in the teens for portions of southern Wyoming. Across northern Wyoming, wind should remain light to moderate outside of any shower or thunderstorm. Mixing and smoke dispersal will range from fair to poor in the north to excellent in central and southern Wyoming. && .RIW WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...LaVoie LONG TERM...Swanson AVIATION...LaVoie FIRE WEATHER...Swanson
Hazardous weather outlook, Jul 8, 2:12 AM MDT, 11 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 212 AM MDT Mon Jul 8 2019 WYZ001>020-022>030-091230- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 212 AM MDT Mon Jul 8 2019 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight. Isolated to scattered thunderstorms across much of the area; mainly in the afternoon and most numerous in northern Wyoming. A few storms could be strong. Locally heavy rain possible in Johnson County. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Tuesday...Isolated thunderstorms possible in northern Wyoming. Friday through Sunday...Isolated to locally scattered thunderstorms. The best chance will be across the north. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. TEAM RIVERTON
In the hours before
Special weather statement, Jul 8, 12:46 PM MDT, 58 minutes before
Special Weather Statement
National Weather Service Riverton WY
1246 PM MDT Mon Jul 8 2019
WYZ003-081915-
Cody Foothills-
1246 PM MDT Mon Jul 8 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PARK COUNTY UNTIL
115 PM MDT...
At 1245 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Meeteetse, moving northeast at 10 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
This strong thunderstorm will be near...
Meeteetse around 115 PM MDT.
Other locations impacted by this storm include Sunshine Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Riverton.
&&
LAT...LON 4408 10872 4408 10879 4404 10879 4398 10897
4400 10897 4400 10900 4397 10905 4401 10908
4402 10908 4403 10911 4411 10918 4429 10893
TIME...MOT...LOC 1845Z 234DEG 10KT 4408 10903
TLThe office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 6:19 PM MDT | Special Weather Statement | RIW | Sweetwater | 26 min |
| Jul 7, 7:08 PM MDT | Special Weather Statement | RIW | Sweetwater | 22 min |
| Jul 8, 12:46 PM MDT | Special Weather Statement | RIW | 29 min | |
| Jul 8, 1:08 PM MDT | Tornado Warning | RIW | Hot Springs, Park | 37 min |
| Jul 8, 1:49 PM MDT | Special Weather Statement | RIW | Teton | 26 min |
| Jul 8, 2:22 PM MDT | Special Weather Statement | RIW | Park | 23 min |
| Jul 8, 2:27 PM MDT | Severe Thunderstorm Warning | RIW | Big Horn, Park | 16 min |
| Jul 8, 2:45 PM MDT | Special Weather Statement | RIW | Big Horn | 30 min |
| Jul 8, 2:47 PM MDT | Special Weather Statement | RIW | Park | 28 min |
| Jul 8, 2:56 PM MDT | Special Weather Statement | RIW | Fremont | 49 min |
| Jul 8, 2:57 PM MDT | Special Weather Statement | RIW | Hot Springs | 33 min |
| Jul 8, 3:13 PM MDT | Severe Thunderstorm Warning | RIW | Hot Springs, Washakie | 47 min |
| Jul 8, 3:28 PM MDT | Special Weather Statement | RIW | 32 min | |
| Jul 8, 3:29 PM MDT | Tornado Warning | RIW | Hot Springs, Washakie | 31 min |
| Jul 8, 3:32 PM MDT | Special Weather Statement | RIW | Lincoln | 28 min |
| Jul 8, 3:47 PM MDT | Special Weather Statement | RIW | Hot Springs | 28 min |
| Jul 8, 3:48 PM MDT | Special Weather Statement | RIW | Johnson | 27 min |
| Jul 8, 3:53 PM MDT | Severe Thunderstorm Warning | RIW | Big Horn, Hot Springs, Washakie | 52 min |
| Jul 8, 3:58 PM MDT | Special Weather Statement | RIW | 32 min | |
| Jul 8, 4:02 PM MDT | Special Weather Statement | RIW | Natrona | 28 min |
| Jul 8, 4:12 PM MDT | Special Weather Statement | RIW | Hot Springs | 33 min |
| Jul 8, 4:26 PM MDT | Severe Thunderstorm Warning | RIW | Big Horn, Hot Springs, Washakie | 49 min |
| Jul 8, 4:31 PM MDT | Special Weather Statement | RIW | Hot Springs, Washakie | 29 min |
| Jul 8, 4:33 PM MDT | Special Weather Statement | RIW | Natrona | 27 min |
| Jul 8, 4:39 PM MDT | Severe Thunderstorm Warning | RIW | Big Horn, Washakie | 51 min |
| Jul 8, 4:54 PM MDT | Special Weather Statement | RIW | Johnson | 36 min |
| Jul 8, 5:09 PM MDT | Severe Thunderstorm Warning | RIW | Johnson | 51 min |
| Jul 8, 5:16 PM MDT | Severe Thunderstorm Warning | RIW | Big Horn, Johnson | 44 min |
| Jul 8, 5:24 PM MDT | Special Weather Statement | RIW | Big Horn | 36 min |
| Jul 8, 5:33 PM MDT | Special Weather Statement | RIW | Johnson | 27 min |
| Jul 8, 5:56 PM MDT | Special Weather Statement | RIW | 34 min | |
| Jul 8, 5:59 PM MDT | Severe Thunderstorm Warning | RIW | Johnson | 31 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.